What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 26, 12:16 PM CST, 1 hour 4 minutes earlier.
Area forecast discussion, Jun 26, 12:16 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
116 PM CDT Wed Jun 26 2024
...New SHORT TERM, AVIATION...
.SHORT TERM...
(This afternoon through Thursday)
Issued at 111 PM CDT WED JUN 26 2024
Contrary to much of the 12Z guidance, a large coverage of showers
and thunderstorms have already developed across much of central
and eastern Mississippi and into western portions of central
Alabama. Once the cu field began developing this morning, it
didn't take long for rain to start falling. This activity is being
driven by a large increase in moisture associated with an
approaching trough axis and cold front over the Midsouth region.
There's currently a moisture gradient over the area, and there's
still some drier air across the eastern half where dewpoints have
once again mixed down into the lower to mid 60s. However, moisture
will advect eastward with propagation of the trough, so expect
further area-wide development of convection through the afternoon
with the highest chance for rain focused generally along and west
of I-65. This rain should give us some relief from the heat, but
not soon enough as most areas have already reached the mid to
upper 90s. Per RAP mesoanalysis, MUCAPE is around 3000-4000 J/kg
in our west where dewpoints are in the lower 70s. While shear
values are rather weak, some strong downbursts may produce
damaging winds, and storms could also produce torrential downpours
with PWATs around 2".
There's been an increasing signal of scattered showers and storms
continuing overnight and into tomorrow as the cold front and strong
PVA move southward into the area. Some hi-res models are even
resolving an MVC-like feature over the area early tomorrow morning
which would further support additional rain and thunderstorms. So
luckily, the odds at receiving beneficial rain seem to be improving
for the next 24 hours. The scattered to numerous showers and
cloudy skies will keep temperatures in the 80s tomorrow.
86/Martin
&&
.LONG TERM...
(Thursday night through next Tuesday)
Issued at 346 AM CDT WED JUN 26 2024
Key message:
- Hot and increasingly humid conditions are expected this weekend
into next week, with heat indices at or above 105 degrees at
times, especially Sunday. Scattered showers and storms will
also be possible each afternoon.
Subtropical ridging will continue to build eastward into northern
Alabama Friday, while a weakness in the ridge will remain along
the Gulf Coast and up into Central Georgia. Weak low-level flow
will become southwesterly, helping maintain lower 70s dew points.
PWATs look to range from around 1.6 inches in West Alabama to near
2 inches in East Alabama. Scattered showers and storms are
expected to develop with daytime heating, with the highest chances
in East Alabama where the best moisture will be and near the
weakness in the ridge, and near possible remnants of an MCV.
Updraft intensity should be muted by warm mid-level temperatures
(500mb temps near -2C) which may limit lightning activity.
Guidance has trended slightly lower on highs with the ridge not
building in as quick, so heat indices look to remain less than 105
degrees. Subtropical ridging strengthens to around 596 decameters
on Saturday. Despite the strength of the ridge, PWATs at or above
2 inches should still allow for some scattered showers and (weak)
storms to develop, highest chances once again east. With the
moisture, guidance has trended slightly less hot, but with
elevated dew points a few spots could see heat indices approaching
105 depending on the competing factors of increasing Gulf
moisture and dry ground conditions.
Meanwhile a shortwave moving through the Great Lakes will cause a
cold front to sink southward into Tennessee on Sunday. Slight
height falls occur over Central Alabama as the ridge retrogrades a
bit westward. Higher dew points pooling south of the boundary will
result in the potential for heat indices to reach 105 degrees
across much of Central Alabama depending on how quickly convection
initiates in the tropical-like air mass. Latest guidance is
suggesting the lower dew points with the front may slip southward
into our northern counties Monday and Tuesday. This would result
in some reduced rain chances in the north, with a less humid but
still hot air mass. Meanwhile, enhanced dew points along and south
of the boundary will result in the potential for heat indices in
the 105-110 range. Exact placement of this boundary is subject to
change, though. Meanwhile, the ridge looks to build back to the
east Tuesday resulting in increasing temperatures as we go through
the holiday week.
32/Davis
&&
.AVIATION...
(18Z TAFS)
Issued at 111 PM CDT WED JUN 26 2024
Convection will spread eastward across the area this afternoon as a
cold front moves towards the region. Added TEMPOs at most TAF sites
for TSRA with PROB30s continuing overnight. Ceilings are expected to
plummet overnight with IFR conditions developing as early as
07-08Z.
86/Martin
&&
.FIRE WEATHER...
Moisture and chances for showers and storms increase across West
Alabama today, while RH values in East Alabama will still drop
into the 25 to 35 percent range. Scattered, mainly afternoon and
evening showers and storms are expected Thursday into the weekend,
with the highest coverage in the southeast. RH values will stay
above 45 percent in most areas.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 70 88 70 94 / 40 40 10 30
Anniston 72 89 72 93 / 40 50 10 40
Birmingham 72 89 73 95 / 40 40 10 30
Tuscaloosa 71 88 73 94 / 50 40 10 20
Calera 73 89 73 96 / 40 50 10 30
Auburn 73 89 72 93 / 20 60 20 40
Montgomery 73 90 73 94 / 40 60 20 40
Troy 72 89 71 93 / 30 60 30 50
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...86/Martin
LONG TERM....32
AVIATION...86/Martin
Hazardous weather outlook, Jun 26, 2:47 AM CST, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
347 AM CDT Wed Jun 26 2024
ALZ011>015-017>050-271200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
347 AM CDT Wed Jun 26 2024
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
Severe storms will be possible this afternoon and evening, mainly
along and west of Interstate 65. Threats include damaging winds up to
60 mph.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management may be needed
this afternoon and evening.
In the hours before
Special weather statement, Jun 26, 1:08 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Birmingham AL
208 PM CDT Wed Jun 26 2024
ALZ033-039-040-261945-
Marengo AL-Dallas AL-Perry AL-
208 PM CDT Wed Jun 26 2024
...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL MARENGO...SOUTHERN
PERRY AND WESTERN DALLAS COUNTIES THROUGH 245 PM CDT...
At 207 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from Vaiden to near Consul.
Movement was east at 10 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Thomaston, Orrville, Bogue Chitto, Vaiden, Consul, Central Mills,
Marion Junction, Dannelly Reservoir, Perry County Correctional
Center, Radford, Carleys, Safford, Hazen, Suttle, Crumptonia, and
Vaiden Field Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3216 8730 3220 8732 3220 8736 3224 8739
3224 8741 3227 8745 3226 8752 3217 8752
3218 8768 3254 8739 3271 8702 3268 8702
3216 8727
TIME...MOT...LOC 1907Z 248DEG 7KT 3251 8736 3226 8758
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
61Special weather statement, Jun 26, 1:12 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Birmingham AL
212 PM CDT Wed Jun 26 2024
ALZ030-031-262000-
Greene AL-Sumter AL-
212 PM CDT Wed Jun 26 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL GREENE AND CENTRAL
SUMTER COUNTIES THROUGH 300 PM CDT...
At 211 PM CDT, Doppler radar was tracking a strong thunderstorm over
Boyd, or 7 miles northwest of Livingston, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Livingston, Eutaw, Forkland, Boligee, Gainesville, Epes, Emelle,
Boyd, Allison, Walden Quarters, The University Of West Alabama,
Duffys Bend, Bluffport, Thornhill, Tishabee, Sumterville, Eutaw
Municipal Airport, Five Points Intersection, Payneville, and I 20
Rest Area Near Eutaw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3275 8837 3297 8781 3290 8777 3290 8781
3286 8783 3280 8782 3276 8787 3276 8784
3277 8783 3275 8781 3271 8783 3271 8780
3266 8779 3265 8777 3266 8775 3264 8775
3264 8781 3263 8781 3252 8839
TIME...MOT...LOC 1911Z 251DEG 12KT 3265 8830
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
87/GranthamSpecial weather statement, Jun 26, 1:13 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Birmingham AL
213 PM CDT Wed Jun 26 2024
ALZ023-262000-
Tuscaloosa AL-
213 PM CDT Wed Jun 26 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN TUSCALOOSA COUNTY
THROUGH 300 PM CDT...
At 213 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tuscaloosa Regional Airport, or near Northport, moving northeast at
20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Tuscaloosa, Northport, Holt, Coker, Lake Lurleen State Park,
Tuscaloosa Amphitheater, Bryant Denny Stadium, Tuscaloosa Regional
Airport, University Mall, Deerlick Creek Campgrounds, McFarland Mall,
Lake Tuscaloosa, Flatwoods, Peterson, Fosters Boat Landing, Lake
Harris, Stillman College, Lake Nicol, Highway 69 Bridge, and Oliver
Lock And Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3309 8765 3320 8779 3345 8754 3329 8733
TIME...MOT...LOC 1913Z 233DEG 17KT 3320 8765
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
87/Grantham